Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 5, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jun 25, 2022, 3:35 PM MST for La Paz County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2022, 3:35 PM MST (22:35 UTC)
- Expired
- Jun 25, 2022, 6:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 143 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -468 J/kg
- Mixed-layer LCL
- 2578 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -72 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
923
WGUS55 KPSR 252235
FFWPSR
AZC012-260115-
/O.NEW.KPSR.FF.W.0005.220625T2235Z-220626T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
335 PM MST Sat Jun 25 2022
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Central La Paz County in west central Arizona...
* Until 615 PM MST.
* At 335 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
mainly rural areas of Central La Paz County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3347 11385 3346 11392 3384 11395 3383 11381
3354 11381
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$1 follow-up statement
147
WGUS75 KPSR 260109
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
609 PM MST Sat Jun 25 2022
AZC012-260119-
/O.EXP.KPSR.FF.W.0005.000000T0000Z-220626T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
609 PM MST Sat Jun 25 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MST THIS EVENING FOR
CENTRAL LA PAZ COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3347 11385 3346 11392 3384 11395 3383 11381
3354 11381
$$
SDBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 1:45 PM MST, 1 hour 50 minutes earlier.
Area forecast discussion, Jun 25, 1:45 PM MST, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 145 PM MST Sat Jun 25 2022 .SYNOPSIS... With sufficient moisture in place, shower and thunderstorm opportunities will persist over much of the region with better chances entering the picture Sunday and Monday. Storms will have the potential to produce frequent lightning, brief heavy downpours, gusty winds, and localized blowing dust. Temperatures will remain seasonally warm, albeit still near average with lower elevation afternoon highs still regularly eclipsing 100 degrees. && .DISCUSSION... Objective analysis shows a stable pattern configuration across the Conus with expansive subtropical ridging aligned over the entire southern tier of states. With the central H5 positive height anomaly situated over the lower Mississippi River Valley, a westward extension of the ridge axis was situated along the Arizona international border. Along this western periphery, satellite imagery clearly depicts a nearly stationary MCV spinning over far SE Arizona with residual moisture encompassing the majority of the circulation. The larger synoptic pattern next week will generally feature retrogression in the lower latitudes with more pronounced high pressure and more frequent subsidence migrating westward towards the SW Conus, however it will be these convectively enhanced, sub-synoptic features and interactions similar to this mornings MCV that will largely dictate daily storm potential and evolution. The aforementioned SE Arizona MCV should meander along the international border through this evening leading to forced ascent in advance of the circulation center through far southern AZ. Entrained midlevel moisture rotating across the eastern CWA this morning has temporarily restricted instability growth while bolstering CinH. While this may not be the case the entire day as clouds erode, the best instability corridor and prime area for convective initiation as supported by a vast majority of CAMs aligns from western Pima County through southern Maricopa and central Yuma and La Paz counties. This includes traditional initiation points such as Table Top Wilderness and the Kofa mountains. Objective analysis already indicates MLCApe nearing 1000 J/kg while DCape exceeds 2000 J/kg suggesting any storms forming in this region later will easily have the potential for strong, gusty winds and localized blowing dust impacts. Around the Phoenix metro, the convective environment does not appear as impressive with boundary layer mixing ratios still hovering around 8-9 g/kg. While this does not completely preclude thunderstorm development, much like last evening, multiple colliding outflow boundaries will be needed to further moisten and dislodge the boundary layer from a capped scenario. HREF membership seems in quite good agreement depicting a better defined vorticity center propagating north out of Sonora Sunday afternoon acting upon an unstable, and only marginally capped environment. The prospect for multiple, deeper outflows capable of triggering deep convection at lower elevations increases markedly as mixing ratios edge towards 10 g/kg. Not surprisingly, NBM POPs are notably higher across much of Arizona Sunday evening solidly in a 20- 50% range, even over lower elevations. The primary thunderstorm impacts will remain similar to the past couple days (i.e. lightning, gusty outflow winds, and blowing dust) given a similar thermodynamic structure, just with likely more extensive coverage. Daily details with respect to thunderstorm formation and coverage much of next week will be driven by mesoscale influences versus any larger scale forcing mechanisms. As previously mentioned, retrogression of the high pressure center will bring the anti- cyclone center into the Southwest region during the middle/end of the week, however the vast majority of ensembles keep H5 heights tempered near 594dm (quite typical for late June) such that the high pressure induced subsidence should not be the main influence in determining convective formation and coverage. One key may be the ultimate location of the pressure ridge: some ensembles build the ridge into northern AZ which becomes a convectively favorable deep easterly flow over much of the forecast area while other ensemble members focus the ridge over northern Mexico/southern Arizona which would be less convectively encouraging. Regardless of the exact position, the fact is moisture depth and magnitude have already become established over the region such that there shouldn't be any day completely devoid of storms (at least until moisture is more thoroughly scoured from the area). Rather, the forecast challenge any given day will hinge on whether storms remain isolated over mountains or whether salient mesoscale feature support and/or force convective sustenance into lower elevations. Thus, the official forecast much of the week is nearly a persistence forecast with model trends inching towards lesser storm coverage and impacts late in the week. && .AVIATION...Updated at 1720Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Scattered mid level clouds will continue through the afternoon with light southeast flow this morning becoming southwest by early afternoon and strengthening to near 10 kts with a few gusts of 15-20 kts possible. The main weather concern into this evening will be gusty outflow winds and abrupt wind shifts from distant thunderstorms that develop across the higher terrain, primarily north and east of Phoenix. These t-storms will likely send multiple outflow boundaries into the area terminals, which will likely produce gusty as well as erratic winds. There is around a 50% chance of winds exceeding 30 kts, with about a 20% chance of shower or thunderstorms affecting the terminals. Therefore, confidence is low to include anything more than VCSH in the TAFs at this time. Once the outflow boundaries/convective activity pass through the area by mid- evening, winds will predominate from an easterly direction. Southeast California/Southwest Arizona including KIPL and KBLH: Mostly quiet weather will exist through Saturday evening under clear skies At KIPL, light southeasterly winds with variable directions at times will strengthen during the early to mid afternoon hours to near 10 kts. Westerly sundowner winds of around 10 kts expected through the evening hours, switching to light southeasterly winds overnight. At KBLH, southerly winds of around 10 kts are expected through the period. && .FIRE WEATHER... Moisture will remain entrenched across most districts through much of next week with the greatest afternoon thunderstorm and wetting rain chances focused over higher terrain locations north and east of Phoenix. However, even lower desert communities may occasionally experience wetting rainfall at times - more likely early in the week. Minimum afternoon humidity levels will generally fall in a 15- 30% range with somewhat lower values in far western districts. Overnight recovery will be poor to fair in lower elevations (20-40%) and good over eastern district high terrain locations (40-70%). Aside from occasional late afternoon/early evening thunderstorm downburst and/or outflow winds, winds should not be a significant impact. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...18 AVIATION...Hodges/Lojero FIRE WEATHER...18
In the hours before
Special weather statement, Jun 25, 2:04 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
204 PM MST Sat Jun 25 2022
AZZ533-252145-
Central La Paz AZ-
204 PM MST Sat Jun 25 2022
...A strong thunderstorm will impact portions of central La Paz
County through 245 PM MST...
At 203 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Brenda, or 45 miles southeast of Parker, moving
east at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central La Paz
County.
This includes the following highways...
AZ Interstate 10 between mile markers 33 and 50.
US Highway 60 between mile markers 34 and 41, and between mile
markers 48 and 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3349 11398 3368 11398 3373 11368 3344 11368
TIME...MOT...LOC 2103Z 267DEG 11KT 3360 11383
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DHSpecial weather statement, Jun 25, 2:50 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
250 PM MST Sat Jun 25 2022
AZZ531-533-252230-
Kofa AZ-Central La Paz AZ-
250 PM MST Sat Jun 25 2022
...A strong thunderstorm will impact portions of central La Paz and
northern Yuma Counties through 330 PM MST...
At 249 PM MST, Doppler radar was tracking a strong thunderstorm near
Brenda, or 41 miles southeast of Parker, moving east at 5 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kofa Wildlife Refuge, Vicksburg, Brenda, Vicksburg Junction and
Bouse.
This includes the following highways...
AZ Interstate 10 between mile markers 30 and 49.
US Highway 60 between mile markers 31 and 48.
AZ Route 72 between mile markers 28 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3332 11402 3391 11406 3400 11379 3335 11362
TIME...MOT...LOC 2149Z 256DEG 6KT 3362 11390
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DHThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 5:10 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Jun 24, 5:31 PM MST | Special Weather Statement | PSR | Maricopa | 29 min |
| Jun 24, 5:59 PM MST | Special Weather Statement | PSR | Maricopa | 31 min |
| Jun 24, 6:35 PM MST | Special Weather Statement | PSR | Maricopa | 40 min |
| Jun 24, 7:00 PM MST | Special Weather Statement | PSR | 30 min | |
| Jun 24, 7:28 PM MST | Special Weather Statement | PSR | Maricopa | 47 min |
| Jun 24, 7:46 PM MST | Special Weather Statement | PSR | 44 min | |
| Jun 24, 8:29 PM MST | Special Weather Statement | PSR | 31 min | |
| Jun 24, 8:37 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa, Yuma | 3 hr |
| Jun 24, 9:01 PM MST | Special Weather Statement | PSR | 44 min | |
| Jun 24, 9:48 PM MST | Special Weather Statement | PSR | 27 min | |
| Jun 24, 10:07 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 23 min |
| Jun 24, 10:30 PM MST | Areal Flood Advisory | PSR | Maricopa | 31 min |
| Jun 24, 10:32 PM MST | Special Weather Statement | PSR | 28 min | |
| Jun 24, 10:45 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 45 min |
| Jun 24, 11:01 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Jun 24, 11:03 PM MST | Special Weather Statement | PSR | 42 min | |
| Jun 24, 11:27 PM MST | Areal Flood Advisory | PSR | Maricopa | 17 min |
| Jun 24, 11:29 PM MST | Special Weather Statement | PSR | Pinal | 46 min |
| Jun 24, 11:44 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jun 24, 11:56 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Jun 25, 2:04 PM MST | Special Weather Statement | PSR | La Paz | 41 min |
| Jun 25, 2:50 PM MST | Special Weather Statement | PSR | La Paz | 40 min |
| Jun 25, 3:15 PM MST | Areal Flood Advisory | PSR | La Paz | 20 min |
| Jun 25, 3:37 PM MST | Special Weather Statement | PSR | 38 min | |
| Jun 25, 3:45 PM MST | Special Weather Statement | PSR | La Paz | 45 min |
| Jun 25, 4:18 PM MST | Dust Storm Advisory | PSR | La Paz | 57 min |
| Jun 25, 4:31 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jun 25, 4:43 PM MST | Dust Storm Advisory | PSR | Maricopa, Yuma | 62 min |
| Jun 25, 4:47 PM MST | Special Weather Statement | PSR | 28 min | |
| Jun 25, 4:56 PM MST | Special Weather Statement | PSR | 34 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.